Sunday, 23 January 2011

You know you've got CP when...

Looking at a packet of medication and realising that you are potentially two tablets away from finishing a long term course of medication is very exciting.

Otherwise known as Emma's CP: It's not all about the wheelchair.

I've been taking Terbinafine since September and I have an appt with my GP tomorrow morning to discuss whether it's too soon to take me off it or not.  All week I've been counting down and suddenly today I'm like "hmmm maybe she won't take me off it yet."

 Basically due to a combination of Onychomycosis (fungal infection) and CP I pretty much had no toenails in September.  I hadn't had proper ones for years. I can't cut them myself and no one could cut them for me due to the infection.  I kept catching them and ripping them off by accident meaning they got infected.  One of my parents would have to come round and help me clean them properly and apply plasters and antiseptic etc.  Sometimes blood would drip all over the floor when I wheeled to grab a towel or something and then to my bed so I could transfer and do the best to wrap it up until someone got her to do it properly.  That would need to be cleaned up by whoever came.

I couldn't use the normal topical treatments because they require daily application and I couldn't reach to do it myself.  I'd spoken to my GP a while ago and she gave me something which cleared it up but only the skin around my nails, not my nails.  It wasn't the optimal treatment because of my CP. It was a spray (which actually said on there it wasn't for nails but she said it was worth a shot).

In August I went back, this time to a locum.  This was at least a year later and my feet had gotten worse in the meantime.  He took one look at my feet and declared all of my toenails to be completely destroyed.  He took a sample (with great difficulty) and sent it off for testing.  Apparently it was an extreme case but he needed the tests to prove that.  I was given oral terbinafine and I've been taking it daily since September.

Terbinafine is a really strong drug and can cause liver problems.  It's not been tested for really long term use I believe.  I've been worried about taking it and would have preferred one of the lesser treatments but because of my CP it just couldn't be done.  I have had liver function tests done part way through the course and they're fine.

And now I'm hopefully coming off of it tomorrow. If not now then in another month or two I'm sure.  But most of all. I have toenails again.  They aren't right but they are a lot healthier than they were.  And I've only ripped them off two or three times since September.  Considering I was doing that probably once a fortnight and occasionally once a week that's huge.

2 comments:

Carl said...

Medication is such a pain, but I do agree that it is exciting when you realise you're nearing the end of your prescription and would hopefully never have to have it again!

Regards,

Gem said...

I love coming to the end of a course or something. The little things in life huh?! Good idea on the sound ideas for my composition though! Thank you!

x

LinkWithin

Related Posts with Thumbnails